Alert archive / West Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 40, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 18, 2010, 2:16 PM EDT for Kanawha County, Roane County, West Virginia. It was in force for 80 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2010, 2:16 PM EDT (18:16 UTC)
- Expired
- Jul 18, 2010, 3:36 PM EDT
- In force
- 80 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kanawha County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 29 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:30 PM EDT | FLASH FLOOD | Sissonville, WV | FAS CHECK EMPLOYEE ESTIMATED 2 FEET OF FAST MOVING WATER ON CO ROUTE 21 OUTSIDE OF THE SISSONVILLE FAS CHECK. THE FLASH FLOODING WAS DUE TO HEAVY RAIN AND OVERFLOW FROM THE SPRING BRANCH CREEK. |
| Jul 18, 2:40 PM EDT | FLASH FLOOD | Sissonville, WV | FOOT AND A HALF OF WATER ON RT 21 AT THE POCATALICO EXIT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364
WGUS51 KRLX 181816
FFWRLX
WVC039-087-182015-
/O.NEW.KRLX.FF.W.0040.100718T1816Z-100718T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
216 PM EDT SUN JUL 18 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN KANAWHA COUNTY IN WEST VIRGINIA...
SOUTHWESTERN ROANE COUNTY IN WEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
MILES WEST OF CLENDENIN TO SISSONVILLE...OR ALONG A LINE EXTENDING
FROM 14 MILES NORTHEAST OF CHARLESTON TO 11 MILES NORTH OF
CHARLESTON...MOVING EAST AT 5 MPH. RAINFALL AMOUNTS OF 1 TO 2
INCHES OF RAIN CAN BE EXPECTED IN A SHORT PERIOD OF TIME.
* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. THE GRAPEVINE CREEK BASIN IS
PARTICULARLY VULNERABLE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHARLESTON.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3857 8164 3856 8162 3861 8153 3855 8132
3850 8133 3843 8138 3849 8174 3850 8174
$$
301 follow-up statement
212
WGUS71 KRLX 181936
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT SUN JUL 18 2010
WVC039-087-181944-
/O.CAN.KRLX.FF.W.0040.000000T0000Z-100718T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-ROANE WV-
336 PM EDT SUN JUL 18 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN ROANE
AND NORTHERN KANAWHA COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN CANCELLED AS THE HEAVY RAIN HAS
MOVED OUT OF THE AREA AND CREEKS AND STREAMS ARE RECEDING.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3857 8164 3856 8162 3861 8153 3855 8132
3850 8133 3843 8138 3849 8174 3850 8174
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:51 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 18, 1:51 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 151 PM EDT SUN JUL 18 2010 .SYNOPSIS... WE STAY ON SOUTHERN EDGE OF THE WESTERLIES THROUGH AT LEAST THURSDAY...WITH SEASONABLY WARM TEMPERATURES...PASSING DISTURBANCES...AND OCCASIONAL THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... UPDATE... A LITTLE BIT OF A BREAK WITH ONLY A FEW PINHEAD CELLS TO THE EAST...BUT THE BREAK MAY NOT LAST TOO LONG. ATMOSPHERE HAS NOT BEEN WORKED OVER AS EXTENSIVELY AS YESTERDAY WITH THE STRONGER MCS THAT ROLLED THROUGH AS EVIDENCED BY THE CURRENT CIN ESTIMATES. THEREFORE...COULD SEE CONVECTION FIRE AT ANY MOMENT...WITH CU FIELDS NOW FORMING TO THE SOUTHWEST. PREVIOUS DISCUSSION... CHALLENGING FORECAST CONTINUES FOR OUR REGION WHICH LIES UNDER THE SOUTHERN EDGE OF THE WESTERLIES ALOFT. THE MAIN SYNOPTIC BOUNDARY IS WELL NORTH OF OUR AREA AND HARD TO TIME UPPER DISTURBANCES CONTINUE TO RIDE ACROSS OUR AREA. THE MODELS ARE QUITE NOISY IN THIS PATTERN. ONE SUCH DISTURBANCE IS SEEN NOW IN THE FORM OF A CLUSTER OF THUNDERSTORMS THAT HAVE DEVELOPED OVER SOUTHEAST OHIO...MOVING EAST. ALTHOUGH THERE ARE LIKELY OUTFLOW BOUNDARIES ACROSS THE AREA FROM PREVIOUS CONVECTION THAT MAY INFLUENCE THIS CLUSTER OF STORMS...THE MOVEMENT OF THIS CLUSTER IS EXPECTED TO HAVE SOME SOUTHEAST COMPONENT AS IT TRIES TO BUILD INTO THE MOIST FEED. THUS...CAT POPS THIS MORNING MAINLY ACROSS THE NORTH...TRENDING TOWARD THE CENTRAL WEST VIRGINIA MOUNTAINS BEFORE THE CLUSTER WEAKENS MID MORNING. WILL ADD LOCALLY HEAVY RAINS TO THIS AREA. BEYOND THIS...MAINLY A DIURNAL PATTERN FOR CONVECTION THIS AFTERNOON IN THE QUITE MOIST AND UNSTABLE AIR. GOING GENERAL CHANCE POP THIS AFTERNOON. NEXT UPPER FEATURE MODELS LATCH ONTO IS A SIGNIFICANT UPPER LEVEL DISTURBANCE DROPPING SOUTHEAST FROM THE UPPER MIDWEST TONIGHT. THIS DISTURBANCE ACTIVATES A MESOSCALE CONVECTIVE COMPLEX VICINITY THE FRONT THIS AFTERNOON...THEN DROPS IT EAST SOUTHEAST OVER OUR AREA LATER TONIGHT. RAISING POPS TO LIKELY...MAINLY NORTHWEST HALF TONIGHT...BUT A STORM CANNOT BE RULED OUT ANYWHERE AT ANY TIME. ALTHOUGH LOCALLY HEAVY RAINS ARE POSSIBLE...TOO EARLY TO JUMP ON ANY AREAL FLOOD WATCH...GIVEN THE FEATURES ARE PROGRESSIVE. GOING JUST A BIT ON THE COOLER SIDE OF GUIDANCE TODAY. THINK THERE WILL BE MORE SUNSHINE BEHIND THIS MORNING CLUSTER OF STORMS. FOR TONIGHT...DEFINITELY ON THE MILDER SIDE OF TEMP GUIDANCE. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... MODELS AGREE ON WELL MARKED WAVE CONTINUING THROUGH THE AREA MONDAY MORNING TO EARLY AFTERNOON...AND A FEW HOURS FASTER COMPARED TO PRIOR RUNS. MESOSCALE INFLUENCES WILL NO DOUBT MESS AROUND WITH DETAILS OF EVENTUAL TIMING AND PLACEMENT...BUT WITH THAT YET TO BE REVEALED...I HAVE PLACED THE HIGHEST POPS /LIKELY/ COINCIDING WITH VORTICITY AXIS AS IT SWINGS THROUGH. CAPE VALUES OF 2000-3000 J/KG EVIDENT IN MODELS...GFS AS USUAL THE HIGHEST WITH SOME LOCATIONS EVEN AROUND 4000 J/KG MUCAPE. HOWEVER...WITH TIMING OF WAVE...LOTS OF CLOUDS AROUND AND AGAIN...MESOSCALE INFLUENCES. GIVEN THE ABOVE...WITH PRECIPITABLE WATER AROUND 2 INCHES AND WSW-ENE VORTICITY AXIS SLOWING DOWN AS IT SINKS SOUTH...WILL HAVE TO CONSIDER POTENTIAL FOR WATER PROBLEMS ESPECIALLY FOR AREAS THAT ARE ALREADY WET FROM RECENT RAINS. NOT VERY MUCH SHEAR MONDAY...BUT WITH SOUNDINGS SHOWING WIDE CAPE...UPDRAFT STRENGTH COULD LEND ITSELF TO STRONG TO MARGINALLY SEVERE CLUSTERS OF STORMS. WAVES NOT AS OBVIOUS IN THE MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD...BUT GENERAL PATTERN SIMILAR. THAT IS...WE REMAIN IN THE SOUTHERN PERIPHERY OF THE WESTERLIES...AND ANY WEAK WAVE WILL BE ABLE TO HARNESS INSTABILITY OF OUR AIR MASS. UPSTREAM COMPLEXES WILL BE ABLE TO ADVECT THROUGH OUR REGION. I AGAIN USED BIAS CORRECTED CONSENSUS OF MODELS FOR HIGH TEMPERATURES MONDAY-TUESDAY...WHILE OPTING FOR WARM SIDE OF GUIDANCE FOR LOW TEMPERATURES. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... BELIEVE THIS FRONT WILL STALL ACROSS THE AREA FOR FEW DAYS NEXT WEEK. KEPT CHANCE POPS THROUGH THURSDAY PER A SERIES OF UPPER WAVES EXPECTED TO PASS ON TOP OF THIS BOUNDARY. DECREASED POPS TO SLIGHT CHANCE THURSDAY NIGHT AND FRIDAY AS HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES REGION PUSHING THE BOUNDARY FURTHER SOUTH OF THE AREA. WENT WITH A BLEND OF BCSREF AND BCCONSAII FOR LOWS...AND BCGMOS FOR HIGHS AS THEY REFLECT BETTER TEMP FLUCTUATIONS DUE TO CLOUD COVER AND PCPN THROUGH THE PERIOD. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... SCATTERED CB EXPECTED THROUGH THE EVENING WITH HIGH END MVFR/LOW END VFR CEILINGS...WITH BRIEF IFR POSSIBLE IN STORMS. BOUNDARY WILL SINK SOUTH TONIGHT BRINGING ANOTHER CHANCE OF CONVECTION AFTER MIDNIGHT...AND WILL LINGER INTO MONDAY. HAVE CARRIED CB THROUGH THE MAJORITY OF THE FORECAST. AMENDMENTS LIKELY WITH THE NATURE OF THE DEVELOPING STORMS THAT ARE EXPECTED. AFTER 18Z MONDAY... IFR CONDITIONS POSSIBLE IN OCCASIONAL SHOWERS/THUNDERSTORMS THROUGH MIDWEEK...BUT ESPECIALLY MONDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...26/JMV SHORT TERM...MDP LONG TERM...MDP/ARJ AVIATION...26
Hazardous weather outlook, Jul 18, 4:27 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 427 AM EDT SUN JUL 18 2010 KYZ103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-190830- BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 427 AM EDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. POSSIBLE HEAVY RAINS FROM PERSISTENT THUNDERSTORMS MAY LEAD TO A FLASH FLOOD WATCH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101-102-OHZ066-067-075-076-083>087-190830- GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH- 427 AM EDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. POSSIBLE HEAVY RAINS FROM PERSISTENT THUNDERSTORMS MAY LEAD TO A FLASH FLOOD WATCH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 2:00 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT SUN JUL 18 2010
WVZ015-027-181900-
CLAY WV-KANAWHA WV-
200 PM EDT SUN JUL 18 2010
...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT NORTHERN
KANAWHA AND SOUTHERN CLAY COUNTIES...
AT 154 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE ALONG A
LINE FROM 5 MILES SOUTHWEST OF CLAY TO 12 MILES NORTHEAST OF
CHARLESTON TO 11 MILES NORTH OF CHARLESTON...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. SMALL HAIL IS ALSO POSSIBLE.
THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF CENTRAL CLAY COUNTY
AND NORTH CENTRAL KANAWHA COUNTY. THE SISSONVILLE AREA WILL ALSO BE
AFFECTED.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
...I-77 BETWEEN MILE MARKERS 110 AND 117 IN WEST VIRGINIA...I-79
BETWEEN MILE MARKERS 7 AND 21.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3861 8168 3856 8163 3859 8156 3858 8150
3855 8148 3855 8135 3852 8126 3847 8097
3834 8105 3833 8109 3848 8173 3852 8175
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:29 AM EDT | Special Weather Statement | RLX | Pleasants | 61 min |
| Jul 18, 4:36 AM EDT | Special Weather Statement | RLX | Jackson, Mason, Putnam | 39 min |
| Jul 18, 4:45 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam | 45 min |
| Jul 18, 5:43 AM EDT | Special Weather Statement | RLX | Jackson, Mason | 32 min |
| Jul 18, 2:00 PM EDT | Special Weather Statement | RLX | Clay | 60 min |
| Jul 18, 3:43 PM EDT | Special Weather Statement | RLX | Gilmer, Lewis | 62 min |
| Jul 18, 4:32 PM EDT | Special Weather Statement | RLX | Wood | 58 min |
| Jul 18, 5:26 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 49 min |
| Jul 18, 5:45 PM EDT | Special Weather Statement | RLX | Pleasants | 45 min |
Nearby
Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.